Colorado, 2003

Flash Flood in Colorado, June 19, 2003

June 19, 2003 · NWS BOU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 19, 2:20 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 19, 2:20 PM MST, 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT THU JUN 19 2003

SHORT TERM DISCUSSION...NUMEROUS SLOW MOVING THUNDERSTORMS NOW
MOVING OFF HIGHER TERRAIN INTO URBAN CORRIDOR.  MOIST UNSTABLE
ATMOSPHERE WITH 0.90 PW...LIGHT WINDS...WILL KEEP TSTMS MOVG
SLOWLY...DRIVEN BY BOUNDARY INTERACTION.  MORE LOCAL FLOODING
OF ROADS/ SMALL STREAMS LIKELY TNGT FROM THE SLOW MOVING STORMS.
ACTIVITY WILL LINGER TO LATE AND FINALLY DIE OUT ON PLAINS AFTER
MIDNIGHT.  EXPECT SOME LOW CLOUDS AND PATCHY FOG TO DEVELOP LATE.

TOMORROW THERE WILL BE SOME INCREASE IN SWLY FLOW ALFT...AND DEWPTS
IN THE URBAN CORRIDOR AND FOOTHILLS WILL BE LOWER THAN TODAY.
MOISTURE WILL ERODE EWD SLOWLY...AND AMS WILL STILL BE UNSTABLE
TOMORROW...ETA INDICATES 2000+ CAPES ON THE PLAINS SO HAVE UPPED
POPS ACROSS THE CWA FOR TOMORROW AFTN.  RTG

LONG TERM DISCUSSION...A SHIFT IN THE WEATHER PATTERN APPRS TO BE IN
THE OFFING.  ETA AND GFS BOTH AGREE ON PLACING CO UNDER PERSISTENT
SWLY FLOW ALOFT THROUGH THE MIDDLE OF NEXT WEEK.  TMRW NIGHT WL
BEGIN WITH THE END OF TMRW AFTNS CONVECTIVE EVENT WITH SHOWERS AND
T-STORMS OVR THE ERN PLAINS.  THE CONVECTION WILL BE DRIVEN BY A
PASSING UPR SHORT WAVE AND WILL HAVE MORE FAVORABLE SHEAR THAN WE
HAVE SEEN OVER THE PAST SEVERAL DAYS.  THEREFORE...STRONG STORMS WL
BE PSBL.  AFTER TOMORROW...THE SWLY FLOW ALOFT WL KEEP A GENERALLY
DRY AMS OVR THE FCST AREA.  HOWEVER...MID LVL MSTR MAY BE ENTRAINED
IN THE SOUTHWESTERLY FLOW PRODUCING AFTN SHOWERS OVR THE MTNS.  FOR
THE MOST PART...AREA WL SEE GENERAL WARMING TREND WITH THE WARMEST
DAYS MON AND TUES.  GFS INDICATES A COLD FRONT MOVG INTO NE CO NEXT
WED NIGHT...SO COOLER TEMPS ARE FCST FOR THURS.  HAVE LEFT WED AND
THURS FCST DRY FOR NOW SINCE IT IS DIFFICULT TO GAUGE HOW MUCH MSTR
WILL BE PRESENT AT THAT TIME.                   KDRBY

.DEN...NONE.
Hazardous weather outlook, Jun 19, 10:05 AM MST, 5 hours 5 minutes before
COZ030>051-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE FOOTHILLS
EARLY THIS AFTERNOON...AND SPREAD TO THE PLAINS BY LATE AFTERNOON.
SHOWERS WILL THEN CONTINUE WELL INTO THE EVENING.  THE AIRMASS
REMAINS SATURATED AND UNSTABLE TODAY WITH LIGHT WINDS ALOFT.
DEWPOINTS IN THE MID 50S ON THE PLAINS AND SOUTHEAST WINDS AT 10 TO
15 MPH WILL HELP SUSTAIN THUNDERSTORMS WITH ENHANCED INFLOW.  CLOSER
TO THE FOOTHILLS THIS AFTERNOON...DEWPOINTS WILL HOVER AROUND 50
DEGREES.

THIS ALL BOILS DOWN TO SLOW MOVING THUNDERSTORMS CAPABLE OF DROPPING
1 TO 2 INCHES OF RAIN IN AN HOUR.  A FLASH FLOOD WATCH WAS
CONSIDERED AND MAY STILL BE NEEDED LATER THIS AFTERNOON.  AT THIS
TIME...NEITHER MAJOR FLOODING OR WIDESPREAD FLOODING IS EXPECTED.
HOWEVER...SOME LOCAL FLOODING WILL BE POSSIBLE THIS AFTERNOON...WITH
THE TWO AREAS OF GREATEST CONCERN BEING THE HAYMAN BURN...AND ALONG
AND NEAR THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES...WHERE OVER
AN INCH OF RAIN FELL LAST NIGHT.

SEVERE WEATHER WILL ALSO BE ISOLATED WITH A FEW STORMS CAPABLE OF
PRODUCING 1 INCH HAIL.

STORMS WILL LINGER WELL INTO THE EVENING...ENDING LATE WITH AREAS OF
LOW CLOUDS AND FOG DEVELOPING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY...MAINLY ON THE PLAINS.  STORMS WILL AGAIN BE CAPABLE OF
PRODUCING HEAVY RAIN AND MAY ALSO BECOME SEVERE AT TIMES.

THE UPPER LEVEL PATTERN ACROSS COLORADO WILL SHIFT TO A DRIER...
SOUTHWESTERLY FLOW BY SATURDAAY WHICH WILL CONTINUE THROUGH MUCH OF
NEXT WEEK.  NO HAZARDOUS WEATHER IS EXPECTED AFTER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR RAINFALL AND RUNOFF
AFTER 2 PM.

RTG/DANKERS

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
June 19, 3:10 PM MST to 4:00 PM MST
Where
Douglas County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding problems near the Hayman burn area. Flooding occurred at the YMCA Shady Brook Camp south of Deckers. The only access road to the camp site was washed out by floodwaters and closed temporarily.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367643.